Five newborns in central Delhi’s Lok Nayak Hospital had to be shifted to the neonatal intensive care unit (NICU) after developing a severe infection from a contaminated antibiotic shot. All five were less than a month old.
“All five babies were suffering from severe infection and were on a cocktail of two strong antibiotics. These antibiotics come in powdered form and have to be mixed with saline and injected immediately. On Sunday evening, the cocktail was prepared by a trainee nurse and was injected after some time,” said Dr JC Passey, medical director, Lok Nayak Hospital.
While four of five the babies have recovered and have been moved to the ward, one is still in the NICU.
Children with sepsis or severe infections are routinely treated with a cocktail containing the antibiotics amikacin and meropenem.
“Three infants got better within an hour and another one was out in a few hours. One baby is still on ventilator in the ICU but she is recovering and will be out soon,” said Dr Passey.
“I still can’t understand what happened. The baby was active and on the mother’s lap, but, after she received her 8 o’clock shot she became very limp. The doctors came in immediately and took her to the ICU. They have told me that she is still not breathing on her own and they don’t know when she will be okay,” Gulbahar, father of the 27-day-old girl, said.
The hospital has already conducted a preliminary investigation and is contemplating action against the erring nurse.
“The nurse was at fault. She had joined recently and perhaps wasn’t briefed thoroughly by senior nurses. To prevent such an incident, the hospital will now make sure that all new nurses are closely supervised by senior nursing staff,” said a doctor from the hospital, who did not want to be named.